North Dakota, 2007

Tornadoes and Flash Flood in North Dakota, June 16 to 17, 2007

June 16 to 17, 2007 · NWS BIS · 7 events in 4 counties and zones

In the late evening of Saturday June 16th, Severe Thunderstorm Watch 403 was issued in anticipation of severe thunderstorms developing during the late evening of the 16th and early morning hours of the 17th in association with a developing nocturnal LLJ (low level jet). Numerous severe thunderstorm warnings and three tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late evening of Saturday June 16th, Severe Thunderstorm Watch 403 was issued in anticipation of severe thunderstorms developing during the late evening of the 16th and early morning hours of the 17th in association with a developing nocturnal LLJ (low level jet). Numerous severe thunderstorm warnings and three tornado warnings were issued. Reports included large hail, tornadoes, and a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 1:49 PM CST, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 1:49 PM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT SAT JUN 16 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
ACTIVE NIGHT ON TAP AS A WARM FRONT LIFTS NORTHWARD OUT OF SOUTH
DAKOTA INTO OUR STATE. UNSTABLE BUT CAPPED AIR SOUTH OF THE FRONT
WILL LIFT OVER THE FRONT ON THE WINGS OF A NOCTURNAL LOW LEVEL
JET...THIS WILL BE THE MAIN MECHANISM FOR OUR FORECAST AREA...THUS
I EXPECT MOST OF OUR THUNDERSTORMS WILL OCCUR BETWEEN 10 PM AND 10
AM SUNDAY MORNING. OTHER ACTIVITY...INITIATED OFF THE HIGHER
TERRAIN OF MONTANA AND WYOMING MIGHT AFFECT OUR SOUTHWEST CORNER
BY LATE AFTERNOON.

A SECOND ROUND OF SEVERE WEATHER WILL DEVELOP OVER THE CENTRAL
PART OF THE STATE SUNDAY AFTERNOON AS THE SURFACE LOW AND COLD
FRONT PUSH THROUGH THE REGION.

AFTER THAT SHOWERS AND THUNDERSHOWERS MAY LINGER IN A REGIME OF
COLD UPPER LEVEL TEMPERATURES MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AS THE NIGHT SHIFT INDICATED IN THE PREVIOUS DISCUSSION...THE LAST
FEW GFS AND EUROPEAN RUNS HAVE BECOME AS ONE...WITH A MUCH HIGHER
DEGREE OF AGREEABILITY OVER THE EXTENDED PERIOD THAN WHAT WAS
DEPICTED OVER THE PAST FEW DAYS. EXITING SHORT WAVE WEDNESDAY WILL
BE REPLACED WITH NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS AS
UPPER LEVEL RIDGING TAKES PLACE OVER THE ROCKY MOUNTAIN REGION. THE
UPPER LEVEL RIDGE THEN SLIDES SLOWLY EAST TOWARDS THE GREAT PLAINS
THURSDAY THROUGH SATURDAY...AND WILL BRING GRADUALLY WARMER
TEMPERATURES INTO THE REGION AS WE APPROACH THE WEEKEND.

TOUGH CALL ON PRECIPITATION CHANCES ALL FOUR DAYS OF THE LONG TERM.
RIDGE RIDER SHORT WAVES WILL BE DIFFICULT TO TIME AND PLACE...SO
FELT THE BEST FORECAST WAS TO LEAVE POPS/WEATHER AS IS...LEAVING
SLIGHT CHANCE POPS ALONE AS WELL AS LEAVING WEATHER OUT WHERE WE HAD
DRY BEFORE.

&&

.AVIATION...
A WARM FRONT LIFTING NORTH AND AN UPPER LEVEL DISTURBANCE MOVING IN
FROM MONTANA WILL BE THE FOCUS FOR THUNDERSTORMS DEVELOPING THIS
EVENING WEST...ADVECTING INTO CENTRAL NORTH DAKOTA AROUND MIDNIGHT.
SOME OF THESE STORMS WILL BE SEVERE. VFR CIGS AND VIS EXPECTED FOR
REST OF TODAY AND THROUGH THE EARLY EVENING...WITH MVFR TO IFR CIGS
AND VIS ANTICIPATED IN HEAVIER THUNDERSTORMS TONIGHT. MODELS THEN
BRING IN A LARGE AREA OF LOW CIGS...AROUND 1500-2000 FT AGL...BEHIND
THE CONVECTION WEST AND CENTRAL LATE TONIGHT/EARLY TOMORROW
MORNING...SO HAVE TRENDED THE TAF FORECASTS IN THIS DIRECTION. MAY
YET SEE AN AFTERNOON THUNDERSTORM OVER THE FAR SOUTHWEST AND SOUTH
CENTRAL TODAY WITH OUTFLOW BOUNDARIES FROM THE STORMS IN SD PUSHING
NORTH...AND CONVECTION OVER THE BIG HORNS OF MONTANA ADVECTING
EAST-NORTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/NH
Hazardous weather outlook, Jun 16, 4:17 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT SAT JUN 16 2007

NDZ001>005-009>013-017>023-025-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME MAY BE SEVERE. HEAVY RAIN IS POSSIBLE...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ031>037-040>048-050-051-171030-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...SOME POSSIBLY SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The radar

The Bismarck radar (KBIS), 16 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Morton

When
June 16, 10:15 PM CST to 10:40 PM CST
Where
Morton County, 3 mi N of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.873, -100.900

Hail continued off and on for 25 minutes, mostly pea size with stones as large as nickels from time to time.

Hail, McIntosh

When
June 16, 10:45 PM CST to 10:48 PM CST
Where
McIntosh County, 7.52 mi NE of Danzig
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.207, -99.359

Hail, Burleigh

When
June 16, 11:05 PM CST to 11:07 PM CST
Where
Burleigh County, Bismarck
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.800, -100.770

Tornado, Burleigh

When
June 16, 11:25 PM CST to 11:30 PM CST
Where
Burleigh County, 8 mi E of Moffit to 9 mi E of Moffit
Rating
EF0
Path length
1 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
46.680, -100.111

No damage reported at the time or from follow up calls to emergency management.

Tornado, Burleigh

When
June 16, 11:57 PM CST to 11:59 PM CST
Where
Burleigh County, 5 mi NE of Sterling to 6 mi NE of Sterling
Rating
EF0
Path length
1 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
46.871, -100.205

No damage reported in real time or in follow up calls to emergency management.

Hail, Stutsman

When
June 17, 1:25 AM CST to 1:32 AM CST
Where
Stutsman County, 9 mi W of Jamestown
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.900, -98.890

The hail cracked some windows.

Flash Flood, Stutsman

When
June 17, 3:00 AM CST to 6:00 AM CST
Where
Stutsman County, 5 mi N of Medina
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
46.952, -99.300

Extensive lowland flooding due to 4.50 inches of rain from thunderstorms. Water over some roads but damage was minor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38778, 38779, 38780, 38782, 38783, 38781, 45274.